Alert archive / Alabama / Tornado Warnings in 2017
Tornado Warning 7, NWS Huntsville, AL
NWS Huntsville, AL issued this tornado warning at Apr 22, 2017, 5:49 PM CDT for Cullman County, Alabama. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 22, 2017, 5:49 PM CDT (22:49 UTC)
- Expired
- Apr 22, 2017, 6:15 PM CDT
- In force
- 26 min
- Issued by
- NWS Huntsville, AL
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.25 in
County Cullman County, AL
The radar
The Birmingham radar (KBMX), 114 km from the middle of the area, began a volume at 22:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 22, 3:08 PM CDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 10.8 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1098 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 65 m²/s²
- 0-3 km storm-relative helicity
- 83 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
502
WFUS54 KHUN 222249
TORHUN
ALC043-222315-
/O.NEW.KHUN.TO.W.0007.170422T2249Z-170422T2315Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Huntsville AL
549 PM CDT SAT APR 22 2017
The National Weather Service in Huntsville Alabama has issued a
* Tornado Warning for...
Northwestern Cullman County in north central Alabama...
* Until 615 PM CDT
* At 549 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Sardis, or 8 miles west of Cullman, moving east at
35 mph.
HAZARD...Tornado and half dollar size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Cullman around 610 PM CDT.
Other locations impacted by this tornadic thunderstorm include
Baldwin, Jones Chapel and West Point.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3416 8708 3425 8705 3422 8686 3412 8689
TIME...MOT...LOC 2249Z 281DEG 32KT 3420 8700
TORNADO...RADAR INDICATED
HAIL...1.25IN
$$
70/DD1 follow-up statement
489
WWUS54 KHUN 222315
SVSHUN
Severe Weather Statement
National Weather Service Huntsville AL
615 PM CDT SAT APR 22 2017
ALC043-222324-
/O.EXP.KHUN.TO.W.0007.000000T0000Z-170422T2315Z/
Cullman AL-
615 PM CDT SAT APR 22 2017
...THE TORNADO WARNING FOR NORTHWESTERN CULLMAN COUNTY WILL EXPIRE AT
615 PM CDT...
The storm which prompted the warning no longer appears capable of
producing a tornado. Therefore the tornado warning will be allowed
to expire.
A severe thunderstorm watch remains in effect until 900 PM CDT for
north central and northwestern Alabama.
Remember, a Severe Thunderstorm Warning still remains in effect for
Cullman county until 630 PM.
LAT...LON 3416 8708 3425 8705 3422 8686 3412 8689
TIME...MOT...LOC 2314Z 281DEG 32KT 3416 8675
$$
70/DDWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before this tornado warning went out at Apr 22, 2:29 PM CDT, 3 hours 20 minutes earlier.
Area forecast discussion, Apr 22, 2:29 PM CDT, 3 hours 20 minutes before
Area Forecast Discussion National Weather Service Huntsville AL 229 PM CDT Sat Apr 22 2017 .NEAR TERM...(Now through Tonight) Issued at 215 PM CDT Sat Apr 22 2017 Surface analysis this afternoon shows a low with attendant cold front gradually moving eastward through MS at the moment. Ahead of this system over the CWA, southerly flow is gaining a westerly component with the front inching closer. Plenty of low level moisture is in place this afternoon with Td generally in the low to mid 60s. Temps across the area and trying to bump up into the mid 70s but are being inhibited by cloud cover increasing to the west. Guidance continues to indicate some potential today for strong to severe storms to develop out ahead of the front if convection is able to initiate within a favorable airmass. Current forecast will show a gradual increase in convection across the CWA now through this evening and thunderstorm develop is expected to initiate west of I65, given current instability trends, and progress eastward today. Main threats continue to be strong wind gusts and hail, based off model soundings showing favorable mid level lapse rates. Shear is fairly limited for a higher tornado threat but cannot rule out a brief spin up. .SHORT TERM...(Sunday through early Monday) With the surface boundary shifted east of the CWA, lingering showers on the back side of the surface low will impact the area early Sunday morning, mainly before sunrise. Models are in a decent agreement showing the system slowing down around the AL/GA line. This will keep the rain threat in the forecast for much of the day tomorrow, with a focus over the eastern zones. Drier air behind the system will be quick to spread over the area from W-E as the system drifts out of the region by the early evening hours, ending rain chances. We will see some cold air advection behind this front, so expecting highs only in the low to mid 60s on Sunday with lows dropping into the upper 40s to low 50s on Monday morning. .LONG TERM...(Monday through Friday) The extended forecast starts out with near normal temps on Monday as northerly winds continue behind the exiting cut off low. The work week will start off with temps in the upper 60s to lower 70s and overnight lows in the lower 50s and decreasing clouds thanks to that cooler and drier air. As a ridge begins to build behind the departing low, skies will become mostly clear and temps will be on the rise. Southerly flow returns on Tuesday but as the pressure gradient tightens ahead of the next system, expect breezy southerly flow on Wednesday. Combined with the ridge still over portions of the area, temps will rebound into the lower 80s by Wednesday afternoon. As the next system swings out of the Plains and up towards the Great Lakes, it will deamplify and push the ridge off to our NE. The accompanying sfc low will bring a 'cold' front into the TN Valley Wed Night into Thursday and bring some showers and thunderstorms. No severity concern with these storms at this time as the convection along front will be falling apart as it moves southeastward across the area. What is left of the front will be lifted back northward on Friday as high pressure off the east coast strengthens. By the end of the week, temps will be in the mid 80s with a lingering slight chance of showers and thunderstorms. Saturday will feel much like Friday, slight chance of showers and storms, highs in the mid 80s, but the system coming out of the Rockies will push this ridge back out into the Atlantic by Sunday providing a better chance of precipitation across the board. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1230 PM CDT Sat Apr 22 2017 Main concern this afternoon will be the potential for showers and thunderstorms pushing into the vicinity of the terminals. An area of showers and embedded storms is currently drifting toward NW AL from the west. Assuming the atmosphere continues to destabilize ahead of a cloud shield covering N. MS and W. TN, expect thunderstorms to impact MSL by 20Z and HSV by 21Z and linger through sunset. VCSH will possible overnight with MFVR vsby before sunrise. && .HUN WATCHES/WARNINGS/ADVISORIES... AL...NONE. TN...NONE. && NEAR TERM...Barron SHORT TERM...Barron LONG TERM...JMS AVIATION...Barron For more information please visit our website at weather.gov/huntsville.
Hazardous weather outlook, Apr 22, 11:38 AM CDT, 6 hours 11 minutes before
Hazardous Weather Outlook National Weather Service Huntsville AL 1138 AM CDT Sat Apr 22 2017 ALZ001>010-016-TNZ076-096-097-230015- Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan- Marshall-Jackson-De Kalb-Cullman-Moore-Lincoln-Franklin TN- 1138 AM CDT Sat Apr 22 2017 This Hazardous Weather Outlook is for north Alabama and portions of southern middle Tennessee. .DAY ONE...This Afternoon and Tonight... Stronger and more numerous thunderstorms are expected to develop and move across the region this afternoon and evening, just ahead of and along an eastward moving cold front. Some of these storms could be strong to severe, with large hail and damaging wind gusts the primary threats. These storms should quickly move off to the east and end by late Saturday evening. .DAYS TWO THROUGH SEVEN...Sunday through Friday... Isolated to scattered thunderstorms will be possible on Wednesday night into Thursday, as another weak cold front approaches the Tennessee Valley. .SPOTTER CALL TO ACTION STATEMENT... Activation of storm spotters and emergency management personnel is possible this afternoon and evening. RSB
In the hours before
Local storm report, Apr 22, 3:54 PM CDT, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
354 PM CDT SAT APR 22 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 PM TORNADO 3 NNE HALLTOWN 34.50N 88.04W
04/22/2017 FRANKLIN AL EMERGENCY MNGR
DEBRIS REPORTED FALLING AT INTERSECTION 247 AND 23.
DAMAGE REPORTED AT THE SHILOH BAPTIST CHURCH. DEBRIS
SIGNATURE ON RADAR. RELAYED BY MEDIA AND EMA.
&&
JMSSpecial weather statement, Apr 22, 4:06 PM CDT, 1 hour 43 minutes before
Special Weather Statement
National Weather Service Huntsville AL
406 PM CDT SAT APR 22 2017
ALZ001-002-222130-
Lauderdale AL-Colbert AL-
406 PM CDT SAT APR 22 2017
...SIGNIFICANT WEATHER ADVISORY FOR LAUDERDALE AND EAST CENTRAL
COLBERT COUNTIES UNTIL 430 PM CDT...
At 406 PM CDT, Doppler radar was tracking a strong thunderstorm over
Underwood-Petersville, or near Florence, moving east at 45 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Florence, Muscle Shoals, Sheffield, Tuscumbia, Rogersville, Killen,
Lexington, St. Florian, Underwood-Petersville and Anderson.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3496 8787 3500 8767 3500 8725 3487 8721
3483 8722 3480 8735 3480 8742 3479 8743
3472 8780
TIME...MOT...LOC 2106Z 252DEG 39KT 3484 8772
70/DDSpecial weather statement, Apr 22, 4:37 PM CDT, 1 hour 12 minutes before
Special Weather Statement National Weather Service Huntsville AL 437 PM CDT SAT APR 22 2017 ALZ001-005-222215- Lauderdale AL-Limestone AL- 437 PM CDT SAT APR 22 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LAUDERDALE AND NORTHWESTERN LIMESTONE COUNTIES UNTIL 515 PM CDT... At 437 PM CDT, Doppler radar was tracking a strong thunderstorm near Lexington, or 18 miles northwest of Athens, moving east at 60 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Lexington, Elkmont, Anderson, Lester, Good Springs, Mt Rozell, Whitehead, Cairo and Leggtown. PRECAUTIONARY/PREPAREDNESS ACTIONS... Strong gusty winds will be capable of knocking down small tree limbs along with other small unsecured items. Seek safe shelter until this storm has passed. && LAT...LON 3499 8699 3490 8697 3483 8736 3500 8741 TIME...MOT...LOC 2137Z 255DEG 51KT 3495 8726 70/DD
Local storm report, Apr 22, 4:38 PM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
438 PM CDT SAT APR 22 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0355 PM HAIL 2 NE BELGREEN 34.50N 87.84W
04/22/2017 E1.00 INCH FRANKLIN AL EMERGENCY MNGR
QUARTER SIZED HAIL REPORTED
&&
JMSSpecial weather statement, Apr 22, 4:55 PM CDT, 54 minutes before
Special Weather Statement
National Weather Service Huntsville AL
455 PM CDT SAT APR 22 2017
ALZ004-005-222230-
Lawrence AL-Limestone AL-
455 PM CDT SAT APR 22 2017
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LIMESTONE AND
NORTHEASTERN LAWRENCE COUNTIES UNTIL 530 PM CDT...
At 455 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles southeast of Rogersville, or 11 miles west of Athens, moving
east at 60 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Athens, Tanner, Harvest, Hillsboro, Cartwright, Coxey, French Mill,
Ripley and Capshaw.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3489 8678 3472 8679 3466 8707 3468 8710
3466 8711 3463 8724 3476 8727 3476 8726
3478 8728 3481 8722 3485 8721 3493 8679
TIME...MOT...LOC 2155Z 256DEG 51KT 3476 8716
70/DDSpecial weather statement, Apr 22, 5:00 PM CDT, 49 minutes before
Special Weather Statement
National Weather Service Huntsville AL
500 PM CDT SAT APR 22 2017
ALZ006-008-222230-
Marshall AL-Madison AL-
500 PM CDT SAT APR 22 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MARSHALL AND
SOUTHEASTERN MADISON COUNTIES UNTIL 530 PM CDT...
At 500 PM CDT, Doppler radar was tracking a strong thunderstorm near
Owens Cross Roads, or 10 miles southeast of Redstone Arsenal, moving
east at 30 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Southern Huntsville, Owens Cross Roads, Grant, Columbus City, Hebron,
Farley and Whitesburg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Strong gusty winds will be capable of knocking down small tree limbs
along with other small unsecured items. Seek safe shelter until this
storm has passed.
&&
LAT...LON 3443 8620 3448 8656 3456 8655 3458 8658
3464 8658 3464 8636 3460 8632 3460 8618
TIME...MOT...LOC 2200Z 271DEG 24KT 3456 8653
70/DDThe office that day
Everything else NWS Huntsville, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 21, 9:03 PM CDT | Special Weather Statement | HUN | Franklin | 27 min |
| Apr 21, 9:28 PM CDT | Special Weather Statement | HUN | Franklin | 32 min |
| Apr 22, 3:14 PM CDT | Severe Thunderstorm Warning | HUN | Colbert, Franklin | 46 min |
| Apr 22, 3:27 PM CDT | Tornado Warning | HUN | Franklin | 33 min |
| Apr 22, 3:43 PM CDT | Special Weather Statement | HUN | Lawrence | 32 min |
| Apr 22, 4:01 PM CDT | Severe Thunderstorm Warning | HUN | Franklin, Lawrence | 29 min |
| Apr 22, 4:06 PM CDT | Special Weather Statement | HUN | Lauderdale | 24 min |
| Apr 22, 4:26 PM CDT | Severe Thunderstorm Warning | HUN | Limestone, Madison | 49 min |
| Apr 22, 4:29 PM CDT | Severe Thunderstorm Warning | HUN | Franklin, Lawrence | 31 min |
| Apr 22, 4:37 PM CDT | Special Weather Statement | HUN | Limestone | 38 min |
| Apr 22, 4:55 PM CDT | Special Weather Statement | HUN | Limestone | 35 min |
| Apr 22, 4:57 PM CDT | Severe Thunderstorm Warning | HUN | Jackson, Madison | 33 min |
| Apr 22, 5:00 PM CDT | Special Weather Statement | HUN | Marshall | 30 min |
| Apr 22, 5:04 PM CDT | Severe Thunderstorm Warning | HUN | Cullman, Lawrence, Morgan | 26 min |
| Apr 22, 5:23 PM CDT | Severe Thunderstorm Warning | HUN | Jackson, Madison | 37 min |
| Apr 22, 5:30 PM CDT | Severe Thunderstorm Warning | HUN | Cullman, Morgan | 30 min |
| Apr 22, 5:39 PM CDT | Tornado Warning | HUN | Jackson | 17 min |
| Apr 22, 5:55 PM CDT | Severe Thunderstorm Warning | HUN | DeKalb, Jackson | 50 min |
| Apr 22, 6:00 PM CDT | Severe Thunderstorm Warning | HUN | Cullman | 30 min |
| Apr 22, 6:30 PM CDT | Severe Thunderstorm Warning | HUN | Cullman | 20 min |
Nearby
Tornado Warnings in Alabama, 2017Every tornado warning in 2017Tornadoes in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.